Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 42, NWS Flagstaff, AZ

September 1, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2019, 2:48 PM MST for Yavapai County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2019, 2:48 PM MST (21:48 UTC)
Expired
Sep 1, 2019, 3:15 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3349 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:34 PM MST, 14 minutes earlier.

Area forecast discussion, Sep 1, 2:34 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
234 PM MST Sun Sep 1 2019

.SYNOPSIS...Active monsoon conditions are expected to continue
through much of this week. Temperatures will cool off noticeably
over the next couple days.

&&

.DISCUSSION...Isolated to scattered thunderstorms have developed
early this afternoon, mainly along and south of the Mogollon Rim.
The primary hazards with these storms has been locally heavy
rainfall and gusty winds. Radar trends and latest hi-res guidance
continues to indicate a damaging wind threat as storms move off
the higher terrain late this afternoon into the evening. The area
of most concern is across Yavapai and Gila counties where very
warm boundary layers and moderate CAPE values exist. Convection
may linger well into the evening hours before diminishing
overnight.

Shower and thunderstorm chances look to become more widespread on
Monday as moisture continues to increase across the region. At
this moment, it looks like the best instability and moisture will
reside over Coconino and Yavapai counties. Storm motion looks to
generally be toward the west-northwest throughout the day. Heavy
rainfall and flash flooding will be a concern. We also expect a
cooling trend to begin Monday after several days of well above
normal temperatures.

The remainder of the week is likely to feature daily chances for
afternoon showers and storms, along with near normal high
temperatures. Long range model guidance continues to indicate the
potential for a trough to impact the region next weekend,
resulting in enhanced storm activity. Stay tuned.

&&

.AVIATION...For the 00Z package...Shower and thunderstorm chances
will continue along and south of the Mogollon Rim this evening.
Expect chances to diminish late in the evening and overnight. More
widespread shower and thunderstorm activity will develop on Monday.
Gusty winds to 35+ kts and localized MVFR conditions possible near
thunderstorms. Elsewhere, light winds. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Widespread shower and thunderstorm chances are
expected over the next couple days. A cooling trend will occur, but
temperatures will remain above normal.

Wednesday through Friday...Expect cooler temperatures, with active
monsoon conditions through this period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 1, 11:56 AM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1156 AM MST Sun Sep 1 2019

AZZ017-011930-
White Mountains-
1156 AM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
1230 PM MST...

At 1155 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of North Fork, or 24 miles southeast of Show Low, moving
west at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Apache and Navajo
Counties, including the following locations... Mcnary.

LAT...LON 3379 10982 3410 10986 3403 10966 3397 10957
TIME...MOT...LOC 1855Z 088DEG 8KT 3396 10977

41
Special weather statement, Sep 1, 12:21 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1221 PM MST Sun Sep 1 2019

AZZ017-012000-
White Mountains-
1221 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
100 PM MST...

At 1217 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of White River.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm is over the Diamond Creek and Little Diamond Creek
basins. It is expected to affect Highway 73 north of White River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3401 10968 3387 10967 3384 10994 3402 10996
TIME...MOT...LOC 1917Z 073DEG 8KT 3391 10980

41
Special weather statement, Sep 1, 1:38 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
138 PM MST Sun Sep 1 2019

AZZ017-018-012115-
Northern Gila County-White Mountains-
138 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
215 PM MST...

At 136 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Apache and Canyon Day. This storm was nearly stationary.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Whiteriver and Canyon Day, Highway 73 east of Canyon Day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3379 11000 3368 11007 3379 11021 3387 11007
TIME...MOT...LOC 2036Z 087DEG 4KT 3377 11009

41
Special weather statement, Sep 1, 1:58 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
158 PM MST Sun Sep 1 2019

AZZ017-012145-
White Mountains-
158 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 245 PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Crescent and Big Lakes, moving southwest at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Torrential rainfall is also occurring with this storm,
and may lead to localized flooding.

This storm is will remain over mainly rural areas of Apache County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Do not drive your vehicle through flooded roadways.

If on or near Big and Crescent lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm.

If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 3403 10927 3395 10922 3390 10932 3402 10940
TIME...MOT...LOC 2056Z 034DEG 19KT 3396 10932

41
Special weather statement, Sep 1, 2:29 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
229 PM MST Sun Sep 1 2019

AZZ013-016-018-012215-
Little Colorado River Valley in Navajo County-Northern Gila
County-Eastern Mogollon Rim-
229 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA...NAVAJO AND COCONINO
COUNTIES UNTIL 315 PM MST...

At 228 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Forest Lakes to Taylor, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clay Springs, Aripine, Canyon Creek Fish Hatchery, Gentry Campground,
Black Canyon Rim Campground and Airplane Flat Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3414 11086 3424 11097 3450 11022 3435 11015
TIME...MOT...LOC 2128Z 351DEG 7KT 3428 11072

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:56 AM MSTSpecial Weather StatementFGZ34 min
Sep 1, 12:21 PM MSTSpecial Weather StatementFGZ39 min
Sep 1, 12:58 PM MSTFlash Flood WarningFGZApache, Navajo3 hr
Sep 1, 1:38 PM MSTSpecial Weather StatementFGZ37 min
Sep 1, 1:58 PM MSTSpecial Weather StatementFGZ47 min
Sep 1, 2:22 PM MSTSevere Thunderstorm WarningFGZGila23 min
Sep 1, 2:29 PM MSTSpecial Weather StatementFGZ46 min
Sep 1, 2:34 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Sep 1, 3:02 PM MSTSevere Thunderstorm WarningFGZGila18 min
Sep 1, 3:24 PM MSTAreal Flood AdvisoryFGZGila3 hr
Sep 1, 3:40 PM MSTSpecial Weather StatementFGZGila50 min
Sep 1, 3:54 PM MSTSpecial Weather StatementFGZ51 min
Sep 1, 3:59 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai46 min
Sep 1, 4:19 PM MSTSpecial Weather StatementFGZYavapai41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.